Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 1, NWS Huntsville, AL

January 9, 202011 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Jan 9, 2020, 1:58 PM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jan 11, 2020, 12:00 AM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2020, 1:58 PM CST (19:58 UTC)
In effect from
Jan 11, 2020, 12:00 AM CST
Expired
Jan 11, 2020, 3:36 PM CST
In force
16 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS74 KHUN 091958
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
158 PM CST Thu Jan 9 2020

ALZ001>010-016-TNZ076-096-097-101000-
/O.NEW.KHUN.WI.Y.0001.200111T0600Z-200112T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
158 PM CST Thu Jan 9 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 9 PM CST
SATURDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 12 AM CST Saturday to 9 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
6 follow-up statements
787 
WWUS74 KHUN 100945
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
345 AM CST Fri Jan 10 2020

ALZ001>010-016-TNZ076-096-097-101800-
/O.CON.KHUN.WI.Y.0001.200111T0600Z-200112T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
345 AM CST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
CST SATURDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 12 AM CST Saturday to 9 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
093 
WWUS74 KHUN 101512
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
912 AM CST Fri Jan 10 2020

ALZ001>010-016-TNZ076-096-097-110300-
/O.CON.KHUN.WI.Y.0001.200111T0600Z-200112T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
912 AM CST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
CST SATURDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 12 AM CST Tonight to 9 PM CST Saturday evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
001 
WWUS74 KHUN 101635
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1035 AM CST Fri Jan 10 2020

ALZ001>010-016-TNZ076-096-097-110300-
/O.CON.KHUN.WI.Y.0001.200111T0600Z-200112T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
1035 AM CST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
CST SATURDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 12 AM CST Tonight to 9 PM CST Saturday evening.

* IMPACTS...Tree damage and power outages will be possible,
  especially in the Plateau region of Northeast Alabama and
  Southern Middle Tennessee. Travel could be difficult, especially
  for high profile vehicles. Additionally, gusty winds will blow 
  around any unsecured objects. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
694 
WWUS74 KHUN 110105
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
705 PM CST Fri Jan 10 2020

ALZ001>010-016-TNZ076-096-097-111200-
/O.CON.KHUN.WI.Y.0001.200111T0600Z-200112T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
705 PM CST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
CST SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...All of north Alabama and southern middle Tennessee. The
  highest gusts will be on the ridgetops of northeast Alabama and
  Franklin County Tennessee.

* WHEN...From 12 AM CST Tonight to 9 PM CST Saturday evening. The
  strongest wind gusts will occur from sunrise Saturday until 
  late Saturday afternoon.

* IMPACTS...Tree damage and power outages will be possible even
  ahead of approaching thunderstorms, especially in the Plateau 
  region of Northeast Alabama and Southern Middle Tennessee. 
  Travel could be difficult, especially for high profile vehicles.
  Additionally, gusty winds will blow around any unsecured 
  objects, such as trampolines, picnic tables, and trash cans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BCC
502 
WWUS74 KHUN 111151
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
551 AM CST Sat Jan 11 2020

ALZ001>010-016-TNZ076-096-097-112000-
/O.CON.KHUN.WI.Y.0001.000000T0000Z-200112T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
551 AM CST Sat Jan 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...All of north Alabama and southern middle Tennessee. 
  The highest gusts will be on the ridgetops of northeast 
  Alabama and Franklin County Tennessee.

* WHEN...Now until 9 PM CST Saturday evening. The strongest wind 
  gusts will occur from sunrise Saturday until late Saturday 
  afternoon.

* IMPACTS...Tree damage and power outages will be possible even 
  ahead of approaching thunderstorms, especially in the Plateau 
  region of Northeast Alabama and Southern Middle Tennessee. 
  Travel could be difficult, especially for high profile 
  vehicles. Additionally, gusty winds will blow around any 
  unsecured objects, such as trampolines, picnic tables, and 
  trash cans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
711 
WWUS74 KHUN 112136
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
336 PM CST Sat Jan 11 2020

ALZ001>010-016-TNZ076-096-097-112245-
/O.CAN.KHUN.WI.Y.0001.000000T0000Z-200112T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
336 PM CST Sat Jan 11 2020

...WIND ADVISORY IS CANCELLED...

Winds across the Tennessee Valley have fallen below advisory
criteria, after the passage of squall line and thunderstorm
activity. 

$$

RSB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Jan 9, 11:37 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 9, 11:37 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1137 AM CST Thu Jan 9 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 854 AM CST Thu Jan 9 2020

High pressure at the surface over the Mid Atlantic has led to
southerly return flow over much of the Southeast. Over the Panhandle
region of TX/OK, surface cyclogenesis is occurring this morning and
therefore increasing the pressure gradient. As a result, expect gusty
south to southeasterly winds today with sustained winds 10-15 mph and
some gusts up to 20-25 mph.

A 500 mb shortwave trough was digging into the Four Corners region
this morning and will continue to traverse the Southern Plains today
and tomorrow. Southwesterly flow aloft ahead of the approaching
trough has led to cirrus steadily streaming into our region.
Increasing warm air advection will allow temperatures to increase
into the low 60s, despite some persistent high level cloud cover.

.SHORT TERM...(Tonight through Saturday)
Issued at 352 AM CST Thu Jan 9 2020

By the early evening, dewpoints in the upper 30s then should rise to
around 50 by daybreak Friday. A steady southeast wind will also bring
more warmth to the area, with low temperatures tonight only cooling
into the lower 50s (which also happens to be our normal high temp).
A return of enough moisture to bring generally cloudy skies by the
mid/late evening is expected. Shower chances will also occur in the
overnight, with rain first falling over NW Alabama, spreading to the
rest of the area by Friday morning. Despite the clouds and chances
for showers, high temperatures to end the work week will warm into
the mid 60s. This is good for those missing warm weather, but not so
regarding convection chances. Enough instability returns to add
isolated thunder to more scattered to widespread showers. The much
warmer than seasonable conditions will continue with Friday night
lows only around 60. The warmth and increased danger for stronger
convection continues on Saturday with highs in near 70.

An upper trough amplifying southward across Texas early Friday will
move to the east, taking on a neutral then negative tilt late Friday
into Saturday as a vorticity max moves from the AR/LA region to the
Ohio Valley by late Sat. Ahead of this,a tightening pressure gradient
and will produce very windy conditions setting up over the region.
850mb winds for example from all the model camps indicate them
roaring into the 60-70kt range, upwards to near 85kt per the 06Z NAM
at 21Z Sat. These winds as they work to the surface will undoubtedly
cause windy conditions at the least, almost guaranteeing a Wind
Advisory, and a High Wind Warning very possible.

The above noted warmth will make for a potentially dangerous setup
regarding severe weather from late Friday night into Saturday.
This warmth, along with very high dewpoint values reaching near 60
degrees late Friday night, topping out into the low/mid 60s on Sat
will add to a potentially volatile setup. The system to our west is
expected to start the formation of a weak low over the high plains of
NM/TX later today. This surface low as it moves eastward into an
increasingly moist and unstable environment will slowly deepen over
the next day. As it moves across the Red River Valley region late
Friday, it will be invigorated by deepening upper support and deeper
moisture. Most of the models have it dropping below 1000mb sea level
pressure at it moves from the Ozarks and Mid South to the Ohio Valley
on Sat. It will bring a strong cold front across the area sometime
on Sat.

The big question is exactly when. This morning, the models were a bit
closer to one-another regarding timing. But the GFS was the fastest
as been the case the past few days, with the Canadian the slowest,
followed closely by the ECMWF and the NAM. Staying with a slower EC
and NAM for timing, squall line/quasi-linear convective line will
move just ahead of the front, reaching NW Alabama near noon, then
sweep eastward during the afternoon. In a highly sheared and unstable
atmosphere, all sorts of severe weather is possible. The main threat
for this area will be strong to damaging straight line winds (in
part associated with the high gradient winds). The models were
generally skimpy regarding deep moisture return, with generally only
minimal CAPE (mostly in the 50-150 J/kg range). The Canadian was the
highest with those values nearing 400 while the EC was the lowest.
Wind shear may be too strong to sustain tornadoes, but cannot rule
them out in such as sheared environment. Locally heavy rainfall is
also expected, especially Sat afternoon. Total rainfall amounts into
Sat night should range from 1.5 to 2.5 inches. Some areal flooding
could occur as well as rises water levels in area rivers, but this
could be priming the pump for next week's additional rain.

.LONG TERM...(Saturday night through Wednesday)
Issued at 352 AM CST Thu Jan 9 2020

Active pattern looks to continue into next week, as longwave
troughing holds over most of the CONUS through early next week. We
will continue to see gusty westerly winds behind the front for a bit
Saturday night before the pressure gradient finally relaxes after
midnight. We get a bit of a break on Sunday as high pressure settles
over the Tennessee Valley. Meanwhile, the front that moved through
stalls to our south and east across the FL Panhandle and southern GA.

The crux of the extended forecast is what will happen with the
stalled/abandoned front over the FL Panhandle and southern GA.
Models show another shortwave picking this abandoned front back up
and trying to lift it north. Previous model runs were in fairly good
agreement that this front would get lifted north across northern AL,
GA, and TN, and remain fairly stationary through much of next week.
The latest run of the GFS, however, has deviated from this forecast
and is now showing the front staying well to our south and east.
Wherever this front ends up will likely get a lot of rain, as it is
expected to remain fairly stationary and shortwaves will bring rounds
of moderate to heavy rain through much of next week. While the GFS
solution has changed, the ECMWF is holding with previous runs and
still shows this front lifting north and bringing us a large amount
of rain. For now have leaned toward less change in the forecast,
until we see more runs of the models show this new solution by the
GFS. Confidence has lowered in the forecast for next week, however,
so lowered PoPs. The temperature forecast will also be very dependent
on what happens with this front, but as of now have left temperatures
generally above normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1137 AM CST Thu Jan 9 2020

Gusty SSE winds will increase this afternoon ahead of a developing
upper-level storm system well to the west of the region. A dense
plume of mid/high clouds moving over the region this afternoon will
gradually lower over the course of the night. Expect some low-end VFR
ceilings to MVFR ceilings to develop after midnight and especially
into the morning on Friday as boundary layer moisture increases.
There will also be a threat for LLWS just off the surface due to a
developing strong wind field as winds increase to 40-50 kts at 2 kft
after midnight. Have also included a PROB30 for SHRA between
1013/1018 at both sites.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...30
SHORT TERM...RSB
LONG TERM...McCoy
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 9, 6:44 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
644 AM CST Thu Jan 9 2020

ALZ001>010-016-TNZ076-096-097-100345-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
644 AM CST Thu Jan 9 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Strong to severe thunderstorms are expected across the Tennessee
Valley on Saturday as a vigorous storm system moves across the Deep
South. Damaging wind gusts greater than 60 mph, tornadoes, and hail
will be possible with the stronger storms.

A strong pressure gradient around this system will produce non-
severe, strong winds across the area on Saturday. Expect southerly
winds of 20-30 mph, with gusts to 50 mph in the higher terrain. Heavy
rainfall with this system may lead to additional rises on area
rivers and creeks, as well as ponding in low lying or poor drainage
areas.

Another period of moderate to locally heavy rain will impact the
area late Sunday night through Tuesday, exacerbating any ongoing
flooding and swollen rivers and creeks.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late Friday and on Saturday.

Nearby

Wind Advisories in Alabama, 2020Wind Advisories in Tennessee, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.